CASE OF THE MONTH
DILEMMAS IN DAY-TO-DAY CARE
>> BY KIMBERLY DORAN
NaKeD & UNcoNscioUs
Crew’s misdiagnosis could have cost patient her life
A call comes in to 9-1-1 dispatch. “Help” is all that’s spoken before the operator hears the phone hit the
floor. The 9-1-1 dispatcher calls back only
to get a busy signal. Police and EMS are dispatched for a well-being call.
On arrival, the front door is found to be
slightly ajar. The crew knocks, but there’s
no reply. Entering the home, the crew sees a
young woman lying on the floor in a pool of
vomit. A syringe with an unknown substance
is on the ground nearby. Suspecting a drug
overdose, the EMS crew begins treatment.
The patient is unconscious with emesis about
her head and face. Her vital signs are blood
pressure 60/45, heart rate of 130 bpm and
respiratory rate of 10.
The patient shows no signs of waking.
The crew clears the airway and administers
oxygen. An IV is established and the patient
is readied for transport. As the crew leaves
the scene, one of the medics turns to shut the
door and sees a vial under a chair. He retrieves
it and notes that the label says Solu-Cortef (a
glucocorticoid). He bags it for the emergency
department (ED). Following his instinct, he
looks around the area for medications and
finds two bottles. One is labeled dexametho-sone and the other is labeled fludrocortisone.
He takes his findings and rushes out the door
into the awaiting ambulance.
During transport the patient continues
to deteriorate. The medic administers 0.5
mg of narcan and a 500mL bolus of normal
saline with no response. He radios ahead to
let the hospital know that they’re en route.
Now questioning the original diagnosis of
drug overdose, he reports the medications he
found on the scene in hopes it will help the
receiving physician determine the cause of
the patient’s condition.
ArrivAl AT THE ED
On arrival to the ED, the medic hands
over the loaded syringe containing 2mL of
unidentified solution, as well as the empty
vial of Solu-Cortef and the bottles of dexa-
symptoms of adrenal insufficiency can mirror a
drug overdose, so providers need to be wary.
methosone and fludrocortisones.
As they arrive at the hospital, the ED physician meets the crew and informs them that
he’s familiar with the medications and they’re
all used for people who have various forms
of adrenal insufficiency (AI). The symptoms
seen in this patient coincide with life-threatening adrenal crisis. The physician administers 100mg of Solu-Cortef via IV and within
minutes, the patient rouses. In 30 minutes,
she can explain what happened in the desperate moments before her crisis.
The adrenal medulla (inside of the adrenal
gland) secretes epinephrine and norepinephrine. The adrenal cortex (outer layer of the
adrenal gland) secretes cortisol and aldosterone. Cortisol, a glucocorticoid, is often
called the “stress” hormone. One of the things
cortisol in the body is responsible for is elevating blood glucose levels in times of stress.
It also functions as a mediator for several
Absence of cortisol can result in hypotension, hypoglycemia and death. Aldosterone,
a mineralocorticoid, is responsible for the
regulation of sodium and water. Absence of
aldosterone can result in hypotension and
electrolyte imbalance. AI is a life-threatening
condition in which the body is unable to produce enough cortisol to sustain life. In other
words, their adrenal cortex is “asleep.” People
suffering from AI take daily cortisol/gluco-corticoid steroid replacement because whatever adrenal function they have is depleted.
These patients are glucocorticoid dependent.
In times of injury, dehydration, illness or surgery, they require an injection of Solu-Cortef.
Solu-Cortef contains both glucocorticoid
and mineralocorticoid properties, helping
the body to compensate during a stress event.
AI in the prehospital setting may be difficult to recognize in the absence of a good
history, including medications, to point providers to the cause of the problem. Two
conditions associated with AI include hypotension and hypoglycemia. If not managed,
these two conditions are life threatening.
Prehospital treatment should include management of the patient’s airway, vascular
access and fluid resuscitation. If blood glucose levels are low, the patient should receive
dextrose per local protocol. It’s important
to complete a thorough physical assessment and obtain a complete patient history.
Providers may confuse patients having an
adrenal crisis with drug overdose patients
because of their similar symptoms. Although
the condition is rare, it should still be considered as a potential diagnosis.
Authors’ note: Parts of the above case are
taken from a true story. However, the difference is that there was no syringe on the floor,
no vial under the chair and no one found
the medications. The patient was diagnosed
as a drug-overdose patient and treated with
charcoal. She likely would have died, but her
mother charged into the ED and expressed
the need for Solu-Cortef. Security was called,
but luckily someone listened, researched and
called the patient’s treating physician. The
patient was treated and released. JEMS
Kimberly Doran is medical liaison for Adrenal Insufficiency
United. She is committed to bringing about awareness and
proper medical care and treatment for all who suffer
from various forms of adrenal insufficiency. She can be
contacted at firstname.lastname@example.org.
For more information about this condition,
go to www.aiUnited.org.